Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Missoula, MT

August 11, 2013Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2013, 11:58 PM MDT for Sanders County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 11:58 PM MDT (05:58 UTC)
Expired
Aug 12, 2013, 12:45 AM MDT
In force
47 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Sanders County, MT

The radar

The Missoula radar (KMSX), 135 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS55 KMSO 120558
SVRMSO
MTC089-120645-
/O.NEW.KMSO.SV.W.0029.130812T0558Z-130812T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1158 PM MDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANDERS COUNTY IN NORTHWEST MONTANA...

* UNTIL 1245 AM MDT.

* AT 1154 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR THOMPSON FALLS...AND WAS MOVING NORTHWEST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...BELKNAP...THOMPSON FALLS...TROUT CREEK
  AND WHITE PINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4791 11553 4757 11524 4747 11546 4747 11548
      4778 11584
TIME...MOT...LOC 0558Z 146DEG 15KT 4759 11543

$$
1 follow-up statement
508 
WWUS55 KMSO 120639
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1239 AM MDT MON AUG 12 2013

MTC089-120650-
/O.EXP.KMSO.SV.W.0029.000000T0000Z-130812T0645Z/
SANDERS MT-
1239 AM MDT MON AUG 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANDERS COUNTY EXPIRES
AT 1245 AM MDT...

LAT...LON 4791 11553 4757 11524 4747 11546 4747 11548
      4778 11584
TIME...MOT...LOC 0640Z 146DEG 15KT 4776 11574

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:00 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 9:00 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
900 PM MDT Sun Aug 11 2013

.UPDATE...Cancelled the Red Flag Warnings across central Idaho and
western Montana.

&&

.DISCUSSION...The threat for increased fire danger due to
thunderstorms has diminished for the night. Isolated thunderstorms
are still possible, mainly across north central Idaho, but the
biggest threats have ended for the time. Therefore, the RFWs have
been cancelled.

&&

.AVIATION...An approaching shortwave from the southwest, combined
with very high instability for this area, will continue to cause
thunderstorms to spread north across western Montana. All area
terminals will be impacted by thunderstorms, whether directly or
by out flow winds.

Wildfire smoke will also cause at least partial mountain
obscuration at times. Currently, below VFR visibility restriction
are not expected at major area terminals due to smoke, but back-
country air strips and smaller terminals may be severely impacted
by smoke.

&&

.PREV DISCUSSION... /ISSUED 528 PM MDT Sun Aug 11 2013/

UPDATE...Increased chances for thunderstorms and precipitation
across western Montana and central Idaho to account for ongoing
rainfall and lightning occurring across the region.

DISCUSSION...A quick update to the forecast through midnight to
increase chances for thunderstorms and rainfall across the
Northern Rockies. Thunderstorm activity is increasing and
producing quite a bit of rainfall, especially along the ID/OR
border this evening. Expect rainfall to continue at least for the
next several hours, with thunderstorm coverage increasing across
NW MT (north of I-90) through the overnight hours as well.

PREV DISCUSSION... /ISSUED 239 PM MDT Sun Aug 11 2013/

.Strong thunderstorms possible through this evening...

DISCUSSION...
Thunderstorm activity is expected to move through the region in two
waves today. The first wave has already moved north across Lemhi
county Idaho and is now triggering activity across west-central
Montana and across portions of north-central Idaho.

High resolution weather models continue to show a trend for another
wave of activity by late this afternoon from Clearwater county, Idaho
east to Powell county. There is the chance that a few embedded cells
could become strong with gusty winds to 50 mph, localized heavy rain
and lightning are the biggest threats. The moisture content of the
atmosphere is running slightly above normal, so a few of these cells
could produce enough heavy rain that could pose a problem for the
West Mullan burn scar and even the Helmville canyon/Ed's Gulch
near Drummond. This wave of storms will move into northwest
Montana by this evening. Going To the Sun road potentially could
be impacted by the thunderstorm activity...heavy rains could cause
some rock slides while lightning could be an issue for back
country hikers.

Latest mesoscale analysis reveals the greatest instability and
heating to be across Sanders to Lincoln county as well as over
Glacier National Park to Polebridge, Montana. This area will have
to be watched closely this evening as the wave moving north could
trigger a few strong to perhaps even severe thunderstorms capable
of strong winds over 50 mph, heavy rain and large hail. One fly in
the ointment that may inhibit this from happening would be if
clouds moved in ahead of the convection over west-central Montana.

Shower and thunderstorm chances remain in the forecast for Monday
and Tuesday due to waves of energy to pass through southwesterly
flow aloft. High pressure will better align over Idaho and western
Montana on Wednesday so temperatures will be warmer with less chance
for thunderstorms. Model guidance do not keep this high pressure
over the region so by Thursday begin to flatten the ridge.
Even with the weakening of the ridge Thursday still appears
fairly dry but with increased afternoon winds and near record high
temperatures. There are some timing issues for the complete
breakdown of the ridge, but by the weekend temperatures will be
cooler with higher chances for thunderstorms and increased
afternoon winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 11, 6:16 PM MDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
616 PM MDT SUN AUG 11 2013

MTZ007-120100-
BUTTE/BLACKFOOT REGION-
616 PM MDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...CENTRAL POWELL
AND NORTHERN DEER LODGE COUNTIES UNTIL 700 PM MDT...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF PHILIPSBURG...OR 16 MILES
NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS...
GOLDCREEK AND BROCK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4684 11295 4674 11264 4621 11302 4628 11327
TIME...MOT...LOC 0016Z 203DEG 33KT 4641 11304
Special weather statement, Aug 11, 6:24 PM MDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
624 PM MDT SUN AUG 11 2013

MTZ004-120115-
LOWER CLARK FORK REGION-
624 PM MDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANDERS COUNTY UNTIL 715
PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF NOXON...OR 18 MILES NORTHWEST
OF THOMPSON FALLS...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NOXON...TROUT CREEK
AND TUSCOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4803 11581 4797 11567 4786 11557 4783 11547
      4763 11552 4762 11572 4764 11574 4770 11574
      4772 11579 4775 11581
TIME...MOT...LOC 0024Z 180DEG 24KT 4780 11565
Special weather statement, Aug 11, 7:14 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 PM MDT SUN AUG 11 2013

MTZ001-004-120200-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
714 PM MDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND SOUTHERN
LINCOLN COUNTIES UNTIL 800 PM MDT...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF NOXON...OR 24 MILES
NORTHWEST OF THOMPSON FALLS...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFNORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4819 11571 4800 11545 4767 11557 4785 11581
TIME...MOT...LOC 0114Z 184DEG 23KT 4793 11567
Special weather statement, Aug 11, 9:36 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
936 PM MDT SUN AUG 11 2013

IDZ007-008-120415-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
836 PM PDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
WESTERN IDAHO COUNTIES UNTIL 915 PM PDT...

AT 829 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF GRANGEVILLE...MOVING NORTH AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FERDINAND AND
RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4614 11649 4619 11647 4621 11642 4640 11629
      4647 11639 4649 11639 4651 11628 4640 11627
      4621 11642 4617 11625 4588 11623 4587 11649
      4613 11653
TIME...MOT...LOC 0337Z 174DEG 33KT 4607 11640
Special weather statement, Aug 11, 11:33 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1133 PM MDT SUN AUG 11 2013

MTZ001-003-004-120630-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
1133 PM MDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS...WESTERN
MISSOULA AND MINERAL COUNTIES UNTIL 1230 AM MDT...

AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA WITH SEVERAL THUNDERSTORMS...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...
THOMPSON FALLS...PARADISE...PLAINS...DE BORGIA...HAUGAN...CAMAS
PRAIRIE...WEEKSVILLE...EDDY...SNIDER...HOT SPRINGS...CAMAS...
BELKNAP...SALTESE...TAFT...WHITE PINE AND EAST PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4746 11573 4746 11565 4754 11575 4759 11570
      4780 11569 4781 11474 4754 11453 4721 11435
      4695 11497 4701 11509 4713 11519 4719 11530
      4726 11534 4729 11552 4737 11561 4742 11576
TIME...MOT...LOC 0532Z 160DEG 8KT 4734 11490

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:16 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 11, 6:24 PM MDTSpecial Weather StatementMSOSanders51 min
Aug 11, 7:14 PM MDTSpecial Weather StatementMSOSanders46 min
Aug 11, 11:33 PM MDTSpecial Weather StatementMSOMineral, Sanders57 min
Aug 12, 3:51 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more16 hr
Aug 12, 5:21 PM MDTSpecial Weather StatementMSODeer Lodge39 min
Aug 12, 5:31 PM MDTSpecial Weather StatementMSOMissoula44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.